A case of treatment-related myelodysplastic syndrome spontaneously resolved by drug discontinuance.
ABSTRACT Although great advancements have been witnessed in treatment results for hematopoietic tumors in recent years, development of secondary malignant tumors induced by anti-cancer drugs still remains a serious issue. We experienced a case of secondary myelodysplastic syndrome (MDS), possibly induced by cyclophosphamide (CY), which was spontaneously resolved by discontinuance of CY. A 24-year-old woman was diagnosed with follicular lymphoma in January 1998: she had developed bulky intra-abdominal lymphadenopathy, with repeated relapse and remission by several chemotherapy treatments. Remission was induced by rituximab, administered at the time of relapse in 2001, followed by administration of 50 mg/day of CY since December 2001 for the prevention of relapse. Anemia and thrombocytopenia developed around January 2003. Bone marrow aspiration revealed abnormality in two lineages and a complicated chromosomal anomaly, and the patient was diagnosed with MDS. Discontinuance of CY and administration of an anabolic steroid improved anemia and thrombocytopenia within 2 years. Bone marrow aspiration in 2006 showed improvement in morphological abnormality and disappearance of chromosomal abnormality.